Two cases of corneal perforation after oral administration of nonsteroidal anti-inflammatory drugs: Oral NSAID-induced corneal damage

Ikuya Masuda, Toshihiko Matsuo, Kazuo Okamoto, Kyoko Matsushita, Hiroshi Ohtsuki

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

PURPOSE. To report 2 cases of corneal perforation associated with the use of oral nonsteroidal antiinflammatory drugs (NSAIDs). METHODS. In a 62-year-old woman and a 79-year-old woman, corneal perforation occurred after 7 days and 5 months of oral NSAIDs administration, respectively. RESULTS. After NSAIDs were discontinued, the cornea epithelialized and the anterior chamber formed within 14 and 10 days, respectively. CONCLUSIONS. It is well known that topical NSAIDs cause corneal perforation. Observations in the present cases suggest that the oral administration of NSAIDs may also cause corneal damage, and hence, medical professionals should consider the risk of damage to the cornea when administering these drugs orally.

Original languageEnglish
Pages (from-to)454-456
Number of pages3
JournalEuropean Journal of Ophthalmology
Volume20
Issue number2
Publication statusPublished - Mar 2010

Fingerprint

Corneal Perforation
Oral Administration
Anti-Inflammatory Agents
Pharmaceutical Preparations
Cornea
Anterior Chamber
Corneal Injuries

Keywords

  • Corneal epithelialization
  • Corneal perforation
  • Oral nsaids

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Two cases of corneal perforation after oral administration of nonsteroidal anti-inflammatory drugs : Oral NSAID-induced corneal damage. / Masuda, Ikuya; Matsuo, Toshihiko; Okamoto, Kazuo; Matsushita, Kyoko; Ohtsuki, Hiroshi.

In: European Journal of Ophthalmology, Vol. 20, No. 2, 03.2010, p. 454-456.

Research output: Contribution to journalArticle

@article{c27c58fcecd448728dd5849abe9a7bac,
title = "Two cases of corneal perforation after oral administration of nonsteroidal anti-inflammatory drugs: Oral NSAID-induced corneal damage",
abstract = "PURPOSE. To report 2 cases of corneal perforation associated with the use of oral nonsteroidal antiinflammatory drugs (NSAIDs). METHODS. In a 62-year-old woman and a 79-year-old woman, corneal perforation occurred after 7 days and 5 months of oral NSAIDs administration, respectively. RESULTS. After NSAIDs were discontinued, the cornea epithelialized and the anterior chamber formed within 14 and 10 days, respectively. CONCLUSIONS. It is well known that topical NSAIDs cause corneal perforation. Observations in the present cases suggest that the oral administration of NSAIDs may also cause corneal damage, and hence, medical professionals should consider the risk of damage to the cornea when administering these drugs orally.",
keywords = "Corneal epithelialization, Corneal perforation, Oral nsaids",
author = "Ikuya Masuda and Toshihiko Matsuo and Kazuo Okamoto and Kyoko Matsushita and Hiroshi Ohtsuki",
year = "2010",
month = "3",
language = "English",
volume = "20",
pages = "454--456",
journal = "European Journal of Ophthalmology",
issn = "1120-6721",
publisher = "Wichtig Publishing",
number = "2",

}

TY - JOUR

T1 - Two cases of corneal perforation after oral administration of nonsteroidal anti-inflammatory drugs

T2 - Oral NSAID-induced corneal damage

AU - Masuda, Ikuya

AU - Matsuo, Toshihiko

AU - Okamoto, Kazuo

AU - Matsushita, Kyoko

AU - Ohtsuki, Hiroshi

PY - 2010/3

Y1 - 2010/3

N2 - PURPOSE. To report 2 cases of corneal perforation associated with the use of oral nonsteroidal antiinflammatory drugs (NSAIDs). METHODS. In a 62-year-old woman and a 79-year-old woman, corneal perforation occurred after 7 days and 5 months of oral NSAIDs administration, respectively. RESULTS. After NSAIDs were discontinued, the cornea epithelialized and the anterior chamber formed within 14 and 10 days, respectively. CONCLUSIONS. It is well known that topical NSAIDs cause corneal perforation. Observations in the present cases suggest that the oral administration of NSAIDs may also cause corneal damage, and hence, medical professionals should consider the risk of damage to the cornea when administering these drugs orally.

AB - PURPOSE. To report 2 cases of corneal perforation associated with the use of oral nonsteroidal antiinflammatory drugs (NSAIDs). METHODS. In a 62-year-old woman and a 79-year-old woman, corneal perforation occurred after 7 days and 5 months of oral NSAIDs administration, respectively. RESULTS. After NSAIDs were discontinued, the cornea epithelialized and the anterior chamber formed within 14 and 10 days, respectively. CONCLUSIONS. It is well known that topical NSAIDs cause corneal perforation. Observations in the present cases suggest that the oral administration of NSAIDs may also cause corneal damage, and hence, medical professionals should consider the risk of damage to the cornea when administering these drugs orally.

KW - Corneal epithelialization

KW - Corneal perforation

KW - Oral nsaids

UR - http://www.scopus.com/inward/record.url?scp=77952803570&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77952803570&partnerID=8YFLogxK

M3 - Article

C2 - 20037896

AN - SCOPUS:77952803570

VL - 20

SP - 454

EP - 456

JO - European Journal of Ophthalmology

JF - European Journal of Ophthalmology

SN - 1120-6721

IS - 2

ER -